Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at May 19, 2020, 4:18 AM MDT for 7 counties in Colorado. It took effect at May 20, 2020, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2020, 4:18 AM MDT (10:18 UTC)
- In effect from
- May 20, 2020, 11:00 AM MDT
- Expired
- May 20, 2020, 9:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO
The radar
The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 3173 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
067 WWUS85 KBOU 191018 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 418 AM MDT Tue May 19 2020 ...FIRE DANGER INCREASING ACROSS SOUTH PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE THIS AFTERNOON...AND AGAIN WEDNESDAY... .Low humidity and breezy winds will lead to critical fire weather conditions this afternoon across South Park, the southern Front Range Foothills, and the Palmer Divide. A slight chance of dry thunderstorms is possible over these same areas which could lead to fire starts. On Wednesday, critical fire weather conditions are once again expected across these areas, with even stronger winds. COZ214-216-241-191830- /O.NEW.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/ /O.CON.KBOU.FW.W.0008.200519T1800Z-200520T0200Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 418 AM MDT Tue May 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM to 9 PM MDT Wednesday. * Affected Area...Fire Weather Zones 214...216 and 241. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Timing...Noon through 8 pm MDT Tuesday. * Relative Humidity...As low as 10 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
578 WWUS85 KBOU 191907 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 107 PM MDT Tue May 19 2020 ...FIRE DANGER INCREASING ACROSS SOUTH PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE TODAY...AND AGAIN WEDNESDAY... .Low humidity and breezy winds will lead to critical fire weather conditions today across South Park, the southern Front Range Foothills, and the Palmer Divide. A slight chance of dry thunderstorms is possible over these same areas which could lead to fire starts. On Wednesday, critical fire weather conditions are once again expected across these areas, with even stronger winds. COZ214-216-241-200315- /O.CON.KBOU.FW.W.0008.000000T0000Z-200520T0200Z/ /O.CON.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 107 PM MDT Tue May 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... * Affected Area...Fire Weather Zones 214...216 and 241. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Timing...Noon through 8 pm MDT Tuesday. * Relative Humidity...As low as 10 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
087 WWUS85 KBOU 200209 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 809 PM MDT Tue May 19 2020 ...STRONG WINDS AND LOW RELATIVE HUMIDITY AGAIN ACROSS SOUTH PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE WEDNESDAY... .Low humidity and windy conditions will lead to critical fire weather conditions Wednesday across South Park, the southern Front Range Foothills, and the Palmer Divide. COZ214-216-241-201230- /O.EXP.KBOU.FW.W.0008.000000T0000Z-200520T0200Z/ /O.CON.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 809 PM MDT Tue May 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... * Affected Area...Fire Weather Zones 214...216 and 241. * Winds...South 15 to 30 mph with gusts up to 45 mph. * Timing...11 am through 8 pm MDT Wednesday. * Relative Humidity...As low as 9 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
181 WWUS85 KBOU 201013 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 413 AM MDT Wed May 20 2020 ...STRONG WINDS AND LOW RELATIVE HUMIDITY AGAIN ACROSS SOUTH PARK, SOUTHERN FOOTHILLS, AND PALMER DIVIDE TODAY... COZ214-216-241-202100- /O.CON.KBOU.FW.W.0009.200520T1700Z-200521T0300Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 413 AM MDT Wed May 20 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... * Affected Area...Fire Weather Zones 214...216 and 241. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Timing...11 am through 8 pm MDT Wednesday. * Relative Humidity...As low as 10 percent. * Impacts...Any fire will be capable of rapid spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
524 WWUS85 KBOU 210259 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 859 PM MDT Wed May 20 2020 COZ214-216-241-210400- /O.EXP.KBOU.FW.W.0009.000000T0000Z-200521T0300Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 859 PM MDT Wed May 20 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE SOUTHERN FOOTHILLS AND THE PALMER DIVIDE... Windy and dry conditions will still be found in spotty locations this evening ahead of a cold front moving down the northeastern plains right now. Winds will be much lighter and humidities will be recovering by 10 pm. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 19, 3:34 AM MDT, 44 minutes earlier.
Area forecast discussion, May 19, 3:34 AM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 334 AM MDT Tue May 19 2020 .SHORT TERM...(Today and tonight) Issued at 325 AM MDT Tue May 19 2020 With the upper ridge axis to the east of the forecast area now, winds aloft are turning more south-southwesterly and increasing. Water vapor imagery shows a ribbon of moisture moving up into New Mexico and into Western Colorado. Temperatures are starting out warmer this morning after yesterday's readings, as well as with good downsloping off the Palmer Divide. 700mb temperatures will be cooling slightly today however, and cloud cover from the expected convection should keep temperatures similar to a couple degrees cooler over the mountains and urban corridor, with warmer temperatures further east compared to 24 hours ago. With respect to the cooler temperatures and moisture moving in aloft, ingredients are lining up for convection over parts of the forecast area today. Relatively dry air over the high terrain has dewpoints in the teens to 20s, while further east across the plains has dewpoints near 50 degrees. The drier air is expected to push down into the southern foothills and Palmer Divide later this morning as a surface lee trough begins to form then will push further east across the rest of the urban corridor and into the adjacent plains. Thunderstorms are expected to form over the mountains early this afternoon, with gusty winds to 50 mph possible in an inverted-V type sounding environment. Further east, the dryline between the two air masses will be the focus of storm initiation over the plains. A sliver of high CAPEs, between 1500 and 2500 J/kg, may be found from Weld County southeast over eastern Adams and eastern Arapahoe counties down into Lincoln County. 0-6km shear isn't too impressive, around 30 kts, so west of this line, convection hazards will be lightning and gusty winds to 50 mph. Along and slightly east of the line, strong outflow to 60 mph is possible with hail up to an inch in diameter. Further east, the airmass should be much more stable and capped, storms will not survive much. Outside of the strong outflow gusts, the synoptic pattern will have strong south- southeasterly winds prevailing over the eastern plains, with 20 to 25 mph sustained and gusts to 40 mph. Storms will last into the evening, with a slight chance of a few lasting over the central mountains and over the Palmer Divide a few hours after midnight as CAMS showing a little energy ripple moving out of the southwest. Continued southeasterly winds will again push some stratus over the plains overnight with some even making it up into South Park. .LONG TERM...(Wednesday through Monday) Issued at 325 AM MDT Tue May 19 2020 ...MAIN CONCERN IS THREAT OF SEVERE STORMS OVER THE NORTHEAST PLAINS WEDNESDAY... Moist and strong south/southeast low level flow will remain across the plains Wednesday. A dryline will become better defined with daytime heating and mixing along the I-25 Corridor, and then shift slightly east during the peak heating hours before likely retrograding a bit into early Wednesday evening. At this point, models are showing only weak to moderate low level convergence along the dryline given the deep southerly flow in place. Nonetheless, it will serve as the focus for potential severe storm development late Wednesday afternoon into early evening. The blocking pattern setting up over the Great Lakes and upper Ohio Valley is making this severe setup a little tricker than normal. First, a cool surface high pressure ridge extending from the Great Lakes all the way into the Central Plains will keep temperatures a little cooler over the northeast corner of Colorado Wednesday. Also, the blocking pattern may slow the arrival of the ejecting short wave and cold pool aloft. That cold pool is now expected to arrive sometime in the evening, although the lift from the ejecting disturbance is still on track to reach us in the afternoon. Both the cooler high pressure to our east and slow arrival of the cold pool aloft means there will likely be a pretty narrow ribbon where convection can pop through the cap late Wednesday afternoon/evening. However, that ribbon will have mixed layer CAPE near 1500-2200 J/k (surface T/Td of 80/52). Right now, that ribbon of higher severe storm threat initiation will likely set up from northeastern Weld and Logan Counties southward through Morgan/Washington Counties and perhaps as far south into Lincoln County if cap can weaken there sufficiently. And, it could by very late in the day or even early evening given the increasing QG ascent and late arrival of cold pool aloft. Storms that do pop along the CAPE axis will be capable of becoming severe with large hail, damaging winds, and even a couple tornadoes. 0-1 km helicity peaks at 150-200 m2/s2 and 0-3km helicity at 250-300 m2/s2 closer to 00Z, providing that tornado threat into mid evening. However, bulk shear profiles support splitting storms and don't necessarily favor discrete right movers. Nonetheless, it's May, low level shear profiles are impressive, and sufficient CAPE is all there to bring a risk of severe storms and a couple of tornadoes. Closer to the I-25 Corridor, it appears that dry air will win out in the low levels and thus keep the storm threat minimized. It will turn windy in all areas, with gusts of 30-40 mph during the afternoon. That will mean high fire danger in areas that dry out and where fuels are struggling to green up. Temperatures will be quite warm with highs pushing well into the 80s across most of the plains, but it will be cooler over the northeast corner. Mountain snowmelt will be significant for another day with the unseasonably warm temperatures, but no flooding issues are anticipated at this time given the low to moderate runoff so far. Thursday will be a calmer day with cooler temperatures and lighter winds. For the most part, the airmass will stabilize with only isolated showers/storm possible. Friday should warm a few degrees again but dry out with drier southwest flow aloft. Models and ensembles are now in reasonable agreement that a weaker trough will push across the Central Rockies Saturday into Sunday. We'll have a little better chance for showers and storms then, but instability looks limited for any severe storm threat. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 325 AM MDT Tue May 19 2020 VFR conditions will continue through tonight, with the bigger impact being winds. Southeasterly winds will again prevail today, likely by 17z, with increasing speeds. Gusts to 30 knots will become common by 21z. At the same time, a slight chance of high based thunderstorms will occur in the late afternoon to early evening. The biggest threat of these storms will be the varying directions and speeds up to 45 knots possible with inverted-V soundings reaching up to near 500mb. Ceilings and visibilities should not be reduced much in these showers and storms. Southerly winds will again be enhanced this evening, with gusts up to 40 knots possible, before weakening by midnight. && .FIRE WEATHER... Issued at 325 AM MDT Tue May 19 2020 Low humidity, moderate to strong south-southwesterly flow, and a slight chance of dry lightning over the high country today will contribute to critical fire weather conditions over South Park, then this air is expected to push into the southern foothills and over the Palmer Divide as well. Surface wind gusts as high as 35-40 mph and humidities in the low teens are expected this afternoon across these areas. In addition, showers and storms could create strong to severe wind gusts up to 60 mph with very little rainfall which will increase the fire danger further. Therefore a Red Flag Warning will be in effect from noon to 8pm today for the aforementioned areas. Wednesday will feature even lower humidities and more gusty winds. South winds will gust into the 35 to 40 mph range during the afternoon, with around 45 mph across the Palmer Divide. Humidities will drop to 8-12 percent, so another Red Flag Warning will be in effect for Wednesday from 11 am to 9 pm for the same areas where fuels are struggling to green up...South Park, the southern foothills, and Palmer Divide. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 8 PM MDT this evening for COZ214-216-241. Red Flag Warning from 11 AM MDT Wednesday morning to 9 PM MDT Wednesday evening for COZ214-216-241. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman FIRE WEATHER...Kriederman/Barjenbruch
Hazardous weather outlook, May 19, 4:09 AM MDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 409 AM MDT Tue May 19 2020 COZ030>051-201015- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 409 AM MDT Tue May 19 2020 ...RED FLAG WARNING IN EFFECT TODAY AND TOMORROW FOR SOUTH PARK...SOUTHERN FOOTHILLS AND PALMER DIVIDE... ...SEVERE STORM THREAT INCREASES INTO WEDNESDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Low humidity and gusty winds will spread over the high country, southern foothills and Palmer Divide today where drier vegetation will create high fire danger. Isolated to scattered thunderstorms will be high based over these areas as well, with a slight chance of dry lightning. Any outdoor burning is highlighly discouraged as fire spread would be rapid. Thunderstorms across the high terrain will move east this afternoon into the plains. Mainly along the urban corridor and mountains, the storms will have lightning and gusty winds to 50 mph or more as the main hazards. Further east, mainly from Weld County south to Lincoln County will have the possibility of gusts to 60 mph as the main hazard, but can't rule out some hail up to an inch over this area. South-southeasterly winds across the far eastern plains will be strong all afternoon and into the evening, with sustained speeds of 20 to 30 mph and gusts up to 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible over portions of northeast Colorado late Wednesday afternoon through Wednesday evening. A dryline will become better defined across the northeast plains Wednesday afternoon. That will most likely set up from northeastern Weld County/Logan County through the Fort Morgan area and then down toward Limon. That should be the focus for thunderstorm development. Sufficient wind shear and instability will support the threat of large hail, damaging winds, and even a couple tornadoes. Further west, fire danger will continue to be an issue with low humidity and strong gusty winds. Most areas will see wind gusts of 30 to 40 mph, with gusts around 45 mph across the Palmer Divide. The rest of the week into the weekend will feature a couple chances of showers and storms, but no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:19 PM MDT | Special Weather Statement | BOU | Elbert | 26 min |
| May 19, 4:28 PM MDT | Special Weather Statement | BOU | Larimer | 32 min |
| May 19, 4:44 PM MDT | Special Weather Statement | BOU | Elbert | 31 min |
| May 19, 4:54 PM MDT | Special Weather Statement | BOU | Larimer | 36 min |
| May 19, 4:59 PM MDT | Special Weather Statement | BOU | Larimer | 31 min |
| May 19, 5:14 PM MDT | Special Weather Statement | BOU | Elbert | 46 min |
| May 19, 5:34 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
| May 19, 5:51 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 39 min |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.